Alert archive / North Dakota / Wind Chill Advisories in 2022

Wind Chill Advisory 21, NWS Grand Forks, ND

February 24, 202214 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 24, 2022, 2:28 PM CST for 14 counties in Minnesota; 17 counties in North Dakota. It took effect at Feb 24, 2022, 6:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2022, 2:28 PM CST (20:28 UTC)
In effect from
Feb 24, 2022, 6:00 PM CST
Expired
Feb 25, 2022, 11:05 AM CST
In force
17 hr
Issued by
NWS Grand Forks, ND
All 31 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 25 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS43 KFGF 242028
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
228 PM CST Thu Feb 24 2022

MNZ001>009-013>016-022-027-NDZ006>008-014>016-024-026>030-038-039-
049-054-251800-
/O.NEW.KFGF.WC.Y.0021.220225T0000Z-220225T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-West Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, 
Detroit Lakes, Cando, Langdon, Cavalier, Walhalla, Drayton, 
Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Edinburg, Adams, and Lankin
228 PM CST Thu Feb 24 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  40 below zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...From 6 PM this evening to noon CST Friday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$

MNZ029-NDZ052-053-251800-
/O.NEW.KFGF.WC.Y.0021.220225T0900Z-220225T1800Z/
Wilkin-Sargent-Richland-
Including the cities of Breckenridge, Gwinner, Milnor, Forman, 
Rutland, and Wahpeton
228 PM CST Thu Feb 24 2022

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...In Minnesota, Wilkin County. In North Dakota, Sargent 
  and Richland Counties.

* WHEN...From 3 AM to noon CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$
3 follow-up statements
397 
WWUS43 KFGF 250245
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
845 PM CST Thu Feb 24 2022

MNZ001>009-013>016-022-027-NDZ006>008-014>016-024-026>030-038-039-
049-054-251800-
/O.CON.KFGF.WC.Y.0021.000000T0000Z-220225T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-West Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, 
Detroit Lakes, Cando, Langdon, Cavalier, Walhalla, Drayton, 
Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Edinburg, Adams, and Lankin
845 PM CST Thu Feb 24 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY...

* WHAT...Very cold wind chills. Wind chills as low as 40 below 
  zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...Until noon CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$

MNZ029-NDZ052-053-251800-
/O.CON.KFGF.WC.Y.0021.220225T0900Z-220225T1800Z/
Wilkin-Sargent-Richland-
Including the cities of Breckenridge, Gwinner, Milnor, Forman, 
Rutland, and Wahpeton
845 PM CST Thu Feb 24 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...In Minnesota, Wilkin County. In North Dakota, Sargent 
  and Richland Counties.

* WHEN...From 3 AM to noon CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$
311 
WWUS43 KFGF 250922
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
322 AM CST Fri Feb 25 2022

MNZ001>009-013>016-022-027-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-251800-
/O.CON.KFGF.WC.Y.0021.000000T0000Z-220225T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-West Becker-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, 
Detroit Lakes, Breckenridge, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, 
Edinburg, Adams, and Lankin
322 AM CST Fri Feb 25 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 40 below 
  zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...Until noon CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$
218 
WWUS43 KFGF 251705
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1105 AM CST Fri Feb 25 2022

MNZ001>009-013>016-022-027-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-251815-
/O.CAN.KFGF.WC.Y.0021.000000T0000Z-220225T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-West Becker-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, 
Detroit Lakes, Breckenridge, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Wahpeton, 
Edinburg, Adams, and Lankin
1105 AM CST Fri Feb 25 2022

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures have risen and wind chills are no longer reaching
criteria. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 24, 12:38 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 24, 12:38 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1238 PM CST Thu Feb 24 2022

.UPDATE...
Issued at 1238 PM CST Thu Feb 24 2022

Temperatures have begun to break the zero mark this afternoon in a
few locations, but a large number remain below zero. Winds remain
lighter, and largely out of the south. High clouds continue to
push into our southern counties due to the snow to the south of
our area, but no snow is expected at this time in those locations.
Expect temperatures to top out this afternoon above zero in most
locations, but barely.

UPDATE Issued at 931 AM CST Thu Feb 24 2022

Temperatures continue to warm this morning, with clear skies all
around except in the southern valley. This is due to snow showers
passing to our south this morning. We are not expecting any snow
in our area today. Winds remain light and pretty variable across
the area as well, but should pick up into this afternoon.

UPDATE Issued at 627 AM CST Thu Feb 24 2022

Surface winds and ambient temperatures this morning are a tad
lighter (and higher) than expected, with wind chills borderline.
Southerly winds will increase after sunrise in eastern ND, and a
return of apparent temps in the 25 to 30 range is expected for a
short period. Solid advisory criteria exist across the north. Will
continue headlines and day shift can expire early if need be.

&&

.SHORT TERM...(Today through Friday)
Issued at 211 AM CST Thu Feb 24 2022

Wind chill headlines highlight the short term period.

High pressure centered over north central MN will continue to
slide east tonight and tomorrow, increasing southerly flow into
the Devils Lake basin tonight and the valley into northwest MN
tomorrow into Friday. Light winds early allowed temperatures to
drop into the double digits below zero by midnight, and the
increasing return flow will continue to bring wind chills of 35 to
45 below zero across the north and northwest. The remainder of the
area will see wind chills in the 25 to 40 below range, with
exception of forested areas from Bemidji to Park rapids.

Temperatures today will crack the zero mark across most of the
area, and possibly hit double digits in the forested area due to
the darker albedo and increased solar. Southerly winds will
continue to slide east through the day and southwest tonight. This
will result in another night of expected wind chill headlines
through 18Z Friday as daytime highs climb well above zero by
noontime, ending the coldest days of the week. Will let day shift
address tonight's headlines as apparent temps will climb above
criteria during the afternoon hours.

.LONG TERM...(Friday night through Wednesday)
Issued at 211 AM CST Thu Feb 24 2022

Friday will see southwest winds increase into the 10 to 20 kt range
as the cold air moves out and a bit milder air moves in.  Winds will
turn more west Friday overnight into Saturday morning ahead of next
cold front with potential gusts to 35 kts mainly over the higher
terrain of the western Red River valley as an inversion is better
established in the Red River valley itself.  Cold front drops
southeast thru the area Saturday afternoon/evening and winds turn
northwest but model guidance strongly supports keeping the main push
of cold advection and wind to our east more over the Great Lakes.
Thus impacts from wind from the cold advection likely not great. But
prior in the warm advection regime wind gusts enough in some areas
for patchy blowing snow.  Using NBM4.1 shows the strongest wind
potential in the western ridge of the RRV in northeastern ND
Walhalla to west of Grand Forks and this area was not as impacted by
the last storm as farther south.

Next week shows the main 500 mb pattern return to a flat ridge in
the western US with a west or west-northwest flow from western
Canadian provinces into northern Minnesota.  A system may bring some
light snow to border areas Sunday late night or Monday, but mainly
stays north.  A system later in the week may pose some higher
precipitation changes but overall GEFS plumes and NBM probs indicate
wide dispersion of possibilities.   Temperatures look moderate
compared to the past month standards with highs mostly 20s and lows
above zero.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM CST Thu Feb 24 2022

VFR conditions persist as surface high pressure continues to
dominate the area. A low pressure system to the south may bring in
some high clouds to the southern Red River Valley during the late
afternoon/evening period, but minimal impacts are expected.
Otherwise, southerly winds begin to increase by mid-morning
Friday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...AK
SHORT TERM...Speicher
LONG TERM...Riddle
AVIATION...Rick
Hazardous weather outlook, Feb 24, 5:46 AM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
546 AM CST Thu Feb 24 2022

MNZ001>009-013>016-022-027-029-030-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-251200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Mahnomen-West Becker-Wilkin-
West Otter Tail-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
546 AM CST Thu Feb 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Dangerous wind chills of 25 to 45 below zero are expected through
noon today. The afternoon will be warmer, however the dangerous
wind chills are expected to return tonight and persist through
noon Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ017-023-024-028-031-032-040-251200-
South Beltrami-South Clearwater-Hubbard-East Becker-
East Otter Tail-Wadena-Grant-
546 AM CST Thu Feb 24 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

9

Nearby

Wind Chill Advisories in North Dakota, 2022Wind Chill Advisories in Minnesota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.